Header

UZH-Logo

Maintenance Infos

A complicated case of atypical hemolytic uremic syndrome with frequent relapses under eculizumab


Schalk, Gesa; Kirschfink, Michael; Wehling, Cyrill; Gastoldi, Sara; Bergmann, Carsten; Hoppe, Bernd; Weber, Lutz T (2015). A complicated case of atypical hemolytic uremic syndrome with frequent relapses under eculizumab. Pediatric Nephrology, 30(6):1039-1042.

Abstract

BACKGROUND Atypical hemolytic uremic syndrome (aHUS) is a form of thrombotic microangiopathy characterized by uncontrolled activation of the alternative complement pathway with consecutive generation of the terminal complement complex. Mortality is increased, particularly in the first year of the disease. Therapeutic options include plasma therapy and terminal complement blockade using the anti-C5 monoclonal antibody eculizumab. Eculizumab prevents activation of the terminal sequence of the complement cascade and formation of the potentially lytic terminal complement complex (C5b-9). CASE-DIAGNOSIS/TREATMENT We report a 3-year-old boy with aHUS due to a novel heterozygous truncating complement Factor H mutation in combination with other changes known to be associated with an increased risk for aHUS. Despite eculizumab treatment and maximal suppression of the classical and alternative complement pathways, C3d and sC5b-9 remained consistently elevated and the patient showed repeated relapses. CONCLUSIONS Not every patient with aHUS and uncontrolled complement activation shows optimal therapeutic response to eculizumab with the recommended or even increased dosing regimen. Reliable outcome measures to determine the efficacy of treatment have to be defined.

Abstract

BACKGROUND Atypical hemolytic uremic syndrome (aHUS) is a form of thrombotic microangiopathy characterized by uncontrolled activation of the alternative complement pathway with consecutive generation of the terminal complement complex. Mortality is increased, particularly in the first year of the disease. Therapeutic options include plasma therapy and terminal complement blockade using the anti-C5 monoclonal antibody eculizumab. Eculizumab prevents activation of the terminal sequence of the complement cascade and formation of the potentially lytic terminal complement complex (C5b-9). CASE-DIAGNOSIS/TREATMENT We report a 3-year-old boy with aHUS due to a novel heterozygous truncating complement Factor H mutation in combination with other changes known to be associated with an increased risk for aHUS. Despite eculizumab treatment and maximal suppression of the classical and alternative complement pathways, C3d and sC5b-9 remained consistently elevated and the patient showed repeated relapses. CONCLUSIONS Not every patient with aHUS and uncontrolled complement activation shows optimal therapeutic response to eculizumab with the recommended or even increased dosing regimen. Reliable outcome measures to determine the efficacy of treatment have to be defined.

Statistics

Citations

5 citations in Web of Science®
5 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

1 download since deposited on 19 Jan 2016
0 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Children's Hospital Zurich > Medical Clinic
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:June 2015
Deposited On:19 Jan 2016 14:28
Last Modified:05 Apr 2016 19:53
Publisher:Springer
ISSN:0931-041X
Publisher DOI:https://doi.org/10.1007/s00467-015-3078-6
PubMed ID:25752761

Download